Alert archive / Kansas / Red Flag Warnings in 2023

Red Flag Warning 25, NWS Dodge City, KS

August 31, 2023Hamilton County, Stanton County, Kansas

NWS Dodge City, KS issued this red flag warning at Aug 31, 2023, 10:18 AM MDT for Hamilton County, Stanton County, Kansas. It took effect at Sep 1, 2023, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2023, 10:18 AM MDT (16:18 UTC)
In effect from
Sep 1, 2023, 12:00 PM MDT
Expired
Sep 1, 2023, 6:00 PM MDT
In force
6 hr
Issued by
NWS Dodge City, KS

Counties Hamilton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 160 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1899 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

042 
WWUS83 KDDC 311618
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1118 AM CDT Thu Aug 31 2023

KSZ061-074-011200-
/O.NEW.KDDC.FW.W.0025.230901T1800Z-230902T0000Z/
Hamilton-Stanton-
1118 AM CDT Thu Aug 31 2023 /1018 AM MDT Thu Aug 31 2023/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 7 PM
CDT /6 PM MDT/ FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM CDT /noon MDT/ to 7 PM CDT /6 PM MDT/ Friday.

* AFFECTED AREA...Fire Weather Zone 061 Hamilton and Fire 
  Weather Zone 074 Stanton.

* WINDS...South 20 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...Any fires that start Friday afternoon will have 
  extreme fire behavior and spread rapidly. Outdoor burning or any
  activity that involves sparks is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SWB

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
4 follow-up statements
694 
WWUS83 KDDC 010829
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
329 AM CDT Fri Sep 1 2023


KSZ061-011630-
/O.NEW.KDDC.FW.A.0020.230902T1800Z-230903T0200Z/
/O.CON.KDDC.FW.W.0025.230901T1800Z-230902T0000Z/
Hamilton-
229 AM MDT Fri Sep 1 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY...
...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WEST
CENTRAL KANSAS...

The National Weather Service in Dodge City has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Saturday afternoon through Saturday evening.

* AFFECTED AREA...Fire Weather Zone 061 Hamilton.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Any fires that start Friday afternoon will have 
  extreme fire behavior and spread rapidly. Outdoor burning or 
  any activity that involves sparks is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ074-011630-
/O.CON.KDDC.FW.W.0025.230901T1800Z-230902T0000Z/
Stanton-
329 AM CDT Fri Sep 1 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Fire Weather Zone 074 Stanton.

* WINDS...South 20 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Any fires that start Friday afternoon will have 
  extreme fire behavior and spread rapidly. Outdoor burning or 
  any activity that involves sparks is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ030-031-043>045-062-063-011630-
/O.NEW.KDDC.FW.A.0020.230902T1800Z-230903T0200Z/
Trego-Ellis-Scott-Lane-Ness-Kearny-Finney-
329 AM CDT Fri Sep 1 2023

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WEST
CENTRAL KANSAS...

The National Weather Service in Dodge City has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Saturday afternoon through Saturday evening.

* AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 
  031 Ellis, Fire Weather Zone 043 Scott, Fire Weather Zone 044 
  Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 062 Kearny 
  and Fire Weather Zone 063 Finney.

* WINDS...South 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
341 
WWUS83 KDDC 011353
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
853 AM CDT Fri Sep 1 2023

...Elevated Fire Danger Through Labor Day...

KSZ061-021200-
/O.CON.KDDC.FW.W.0025.230901T1800Z-230902T0000Z/
/O.CON.KDDC.FW.A.0020.230902T1800Z-230903T0200Z/
Hamilton-
753 AM MDT Fri Sep 1 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... 

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON 
THROUGH SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Fire Weather Zone 061 Hamilton.

* WINDS...South 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Any fires that start Friday and Saturday afternoon 
  will have extreme fire behavior and spread rapidly. Outdoor 
  burning or any activity that involves sparks is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ074-020000-
/O.CON.KDDC.FW.W.0025.230901T1800Z-230902T0000Z/
Stanton-
853 AM CDT Fri Sep 1 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Fire Weather Zone 074 Stanton.

* WINDS...South 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Any fires that start Friday afternoon will have 
  extreme fire behavior and spread rapidly. Outdoor burning or 
  any activity that involves sparks is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ030-031-043>045-062-063-021200-
/O.CON.KDDC.FW.A.0020.230902T1800Z-230903T0200Z/
Trego-Ellis-Scott-Lane-Ness-Kearny-Finney-
853 AM CDT Fri Sep 1 2023

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 
  031 Ellis, Fire Weather Zone 043 Scott, Fire Weather Zone 044 
  Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 062 Kearny 
  and Fire Weather Zone 063 Finney.

* WINDS...South 15 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Any fires that start Saturday afternoon will have 
  extreme fire behavior and spread rapidly. Outdoor burning or any
  activity that involves sparks is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

Turner

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
466 
WWUS83 KDDC 011913
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
213 PM CDT Fri Sep 1 2023

...Elevated Fire Danger Through Labor Day...

KSZ061-021200-
/O.CON.KDDC.FW.W.0025.000000T0000Z-230902T0000Z/
/O.CON.KDDC.FW.A.0020.230902T1800Z-230903T0200Z/
Hamilton-
113 PM MDT Fri Sep 1 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON 
THROUGH SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Fire Weather Zone 061 Hamilton.

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Any fires that start may have extreme fire behavior 
  and spread rapidly. Outdoor burning or any activity that 
  involves sparks is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ074-020000-
/O.CON.KDDC.FW.W.0025.000000T0000Z-230902T0000Z/
Stanton-
213 PM CDT Fri Sep 1 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Fire Weather Zone 074 Stanton.

* WINDS...South 20 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any fires that start may have extreme fire behavior 
  and spread rapidly. Outdoor burning or any activity that 
  involves sparks is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ030-031-043>045-062-063-021200-
/O.CON.KDDC.FW.A.0020.230902T1800Z-230903T0200Z/
Trego-Ellis-Scott-Lane-Ness-Kearny-Finney-
213 PM CDT Fri Sep 1 2023

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 
  031 Ellis, Fire Weather Zone 043 Scott, Fire Weather Zone 044 
  Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 062 Kearny 
  and Fire Weather Zone 063 Finney.

* WINDS...South 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Any fires that start may have extreme fire behavior 
  and spread rapidly. Outdoor burning or any activity that 
  involves sparks is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

Turner

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
752 
WWUS83 KDDC 020005
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
705 PM CDT Fri Sep 1 2023


KSZ061-020115-
/O.CAN.KDDC.FW.A.0020.230902T1800Z-230903T0200Z/
/O.EXP.KDDC.FW.W.0025.000000T0000Z-230902T0000Z/
Hamilton-
605 PM MDT Fri Sep 1 2023

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY... 

...FIRE WEATHER WATCH FOR SATURDAY IS CANCELLED FOR WIND AND LOW 
RELATIVE HUMIDITY...

The National Weather Service in Dodge City has cancelled the Fire
Weather Watch. 

Strong winds are no longer expected to reach critical fire 
weather level Saturday afternoon, thus the Fire Weather Watch has
been cancelled.

$$

KSZ074-020115-
/O.EXP.KDDC.FW.W.0025.000000T0000Z-230902T0000Z/
Stanton-
705 PM CDT Fri Sep 1 2023

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY...

$$

KSZ030-031-043>045-062-063-020115-
/O.CAN.KDDC.FW.A.0020.230902T1800Z-230903T0200Z/
Trego-Ellis-Scott-Lane-Ness-Kearny-Finney-
705 PM CDT Fri Sep 1 2023

...FIRE WEATHER WATCH FOR SATURDAY IS CANCELLED FOR WIND AND LOW 
RELATIVE HUMIDITY...

The National Weather Service in Dodge City has cancelled the Fire
Weather Watch.

Strong winds are no longer expected to reach critical fire 
weather level Saturday afternoon, thus the Fire Weather Watch has
been cancelled.

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Aug 31, 9:20 AM MDT, 58 minutes earlier.

Area forecast discussion, Aug 31, 9:20 AM MDT, 58 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1020 AM CDT Thu Aug 31 2023

...Updated Aviation...

.SHORT TERM...(Today through Friday)
Issued at 314 AM CDT Thu Aug 31 2023

The upper level ridge axis will be found over the Four Corner's
region today then over the Central Plains tomorrow. This feature
should suppress any activity from forming across western Kansas
leading to mostly clear skies and dry conditions. Towards the
surface, a dome of high pressure will be in place to the west
during the short term period with a weak trough across eastern
Colorado. This will bring southerly winds to western Kansas
through tomorrow. The pressure gradient will tighten during the
afternoon hours, which will bring wind gusts around 30 mph each
afternoon. As for temperatures, highs today look to range from the
lower 90s across south central Kansas to upper 90s along the KS/CO
border. Lows tonight dip into the low to mid 60s with highs
tomorrow afternoon in the upper 90s to around 100 degrees.
Dewpoints throughout the short term should remain low leading to
heat indices at or below the actual temperature.

.LONG TERM...(Friday night through Wednesday)
Issued at 314 AM CDT Thu Aug 31 2023

The strong upper level high will remain in place over the Central
Plains through this weekend then get pushed eastward early next
week as an upper level long wave trough digs into the western
United States. The upper level high should suppress any activity
from forming leading to below normal cloud cover and dry
conditions. All ensemble models remain dry through the early part
of next week with only a few (less than 15 percent) adding the
chance of precipitation as we head into the mid part of next week.
Looking at multiple earlier model runs, ensemble models have
actually decreased in total of members predicting rain for next
week. Ensemble models do suggest breezy conditions to continue
into next week then decrease in intensity as we head into the mid
part of next week. Temperatures will be the main concern this
weekend as highs reach into the upper 90s to around 100 degrees
this weekend into the early part of next week. One good thing is
that RHs look to remain low allowing apparent temperatures to
generally be below the actual temperature. Highs then decrease
into the 90s as we head into the mid part of next week. Lows will
generally be in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1020 AM CDT Thu Aug 31 2023

VFR/SKC will continue through this TAF cycle. South winds will
gust 28-30 kts at all airports this afternoon through 00z Fri.
Southeast winds will remain elevated at 10-15 kts overnight.
After 15z Fri, south winds will increase again at all airports,
gusting 25-27 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  95  65  99  65 /   0   0   0   0
GCK  95  64  98  63 /   0   0   0   0
EHA 100  65  99  64 /   0   0   0   0
LBL  97  62  99  63 /   0   0   0   0
HYS  94  64 102  66 /   0   0   0   0
P28  94  63  97  63 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Turner
Hazardous weather outlook, Aug 31, 2:18 AM MDT, 8 hours before
Hazardous Weather Outlook
National Weather Service Dodge City KS
318 AM CDT Thu Aug 31 2023

KSZ030-031-043>046-061>066-074>081-084>090-010830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
318 AM CDT Thu Aug 31 2023 /218 AM MDT Thu Aug 31 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Kansas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.